Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 8, NWS Dodge City, KS

April 9, 20107 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 9, 2010, 12:48 PM CDT for 7 counties in Kansas. It took effect at Apr 9, 2010, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2010, 12:48 PM CDT (17:48 UTC)
In effect from
Apr 9, 2010, 1:00 PM CDT
Expired
Apr 9, 2010, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Kiowa County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3112 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WWUS83 KDDC 091748
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1248 PM CDT FRI APR 9 2010

...CRITICAL FIRE DANGER EXPECTED THIS AFTERNOON...

.WINDY AND DRY CONDITIONS WILL DEVELOP THIS AFTERNOON. THIS WILL
RESULT IN VERY DANGEROUS FIRE WEATHER CONDITIONS. CONDITIONS WILL
IMPROVE MARKEDLY AROUND SUNSET..

KSZ078>080-086>089-100100-
/O.NEW.KDDC.FW.W.0008.100409T1800Z-100410T0100Z/
FORD-EDWARDS-KIOWA-SEWARD-MEADE-CLARK-COMANCHE-
1248 PM CDT FRI APR 9 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...78...79...80...86...87...88...89

BREEZY SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO PERSIST THIS AFTERNOON
WITH FREQUENT GUSTS OVER 25 MPH. RELATIVE HUMIDITIES ARE EXPECTED
TO FALL TO BELOW 15 PERCENT WITH DAYTIME HEATING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
370 
WWUS83 KDDC 100040
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT FRI APR 9 2010

...CRITICAL FIRE DANGER CONDITIONS SUBSIDING...

.RELATIVE HUMIDITIES HAVE BEGUN TO RISE THIS EVENING AS TEMPERATURES
HAVE DROPPED WITH THE LOSS OF DAYTIME HEATING. MEANWHILE, SOUTHERLY
WINDS HAVE ALSO DECREASED HELPING TO REDUCE THE THREAT FOR WILDFIRES.

KSZ078>080-086>089-100145-
/O.EXP.KDDC.FW.W.0008.000000T0000Z-100410T0100Z/
FORD-EDWARDS-KIOWA-SEWARD-MEADE-CLARK-COMANCHE-
740 PM CDT FRI APR 9 2010

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...78...79...80...86...87...88...89

RELATIVE HUMIDITIES HAVE BEGUN TO RISE THIS EVENING AS TEMPERATURES
HAVE DROPPED WITH THE LOSS OF DAYTIME HEATING. SOUTHERLY WINDS
HAVE ALSO BEGUN TO SUBSIDE. AS A RESULT, THE DANGER FOR WILDFIRES
HAS BEEN SIGNIFICANTLY REDUCED. THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE.

$$

32

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 2:51 AM CDT, 9 hours 57 minutes earlier.

Area forecast discussion, Apr 9, 2:51 AM CDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
251 AM CDT FRI APR 9 2010

.DISCUSSION...

DAYS 1-2...

TEMPERATURES WILL CONTINUE TO BE THE MAIN FORECAST CHALLENGE FOR
THE PERIOD.

STRONG HEIGHT RISES WERE EVIDENT OVER THE PLAINS AT 00Z AS WEAK
RIDGING BUILDS IN. THE NEXT SHORTWAVE TROUGH WAS CENTERED OVER
WESTERN MT, WITH 180 M HEIGHT FALLS. AT THE SFC, A TROUGH OF LOW
PRESSURE EXTENDED DOWN THE WESTERN PLAINS, WITH SOME COLDER AIR
BEGINNING TO MOVE IN BEHIND IT OVER EASTERN MT. SFC OBS FROM THE
LAST THREE HOURS SHOW THAT THE FRONT HAS MOVED DOWN INTO WY AND
WESTERN SD. THE SHORTWAVE TROUGH WILL MOVE INTO THE NORTHERN
PLAINS DURING THE DAY TODAY, PUSHING THE SFC TROUGH EAST AND
HELPING MOVE THE FRONT DOWN. MODELS ARE IN PRETTY GOOD AGREEMENT
ON BRINGING THE BOUNDARY INTO THE CENTRAL CWA BY THIS AFTERNOON,
WHERE IT STALLS OUT. EVEN WITH THE WEAK COLD AIR ADVECTION, 850MB
TEMPS WILL STILL BE WARMER THAN YESTERDAY, AND THERE SHOULD BE A
GOOD AMOUNT OF MIXING AND PLENTY OF SUNSHINE. WILL CONTINUE TO
KEEP AROUND 70 IN THE NORTHWESTERN COUNTIES BEHIND THE FRONT, WITH
MID TO UPPER 70S FURTHER SOUTH AND EAST. THE FRONTAL BOUNDARY WILL
PUSH BACK TO THE NORTH TONIGHT AS THE NEXT SHORTWAVE TROUGH
APPROACHES THE CANADIAN/NORTH DAKOTA BORDER. WITH SOUTHERLY WINDS
STAYING UP, THERE WILL BE A GOOD AMOUNT OF MIXING AND LOWS WILL
STAY IN THE 40S.

THE SHORTWAVE TROUGH WILL MOVE TO THE NORTH OF MN BY SATURDAY,
WHICH WILL AGAIN PUSH THE COLD FRONT BACK TO THE SOUTH. 850MB
TEMPS WILL AGAIN BE IN THE TEENS TO LOW 20S C, AND THERE WILL
STILL BE PLENTY OF INSOLATION. KEPT HIGHS ON SATURDAY AHEAD OF THE
BOUNDARY IN THE MID TO UPPER 70S, WHILE THE NORTHERN COUNTIES WILL
SEE READINGS AGAIN IN THE LOWER 70S. NAM AND GFS BOTH HAVE SOME
LOW CAPE VALUES AROUND 300-600 J/KG AHEAD OF THE FRONT, BUT THERE
IS ALSO QUITE A BIT OF CIN AS WELL. THERE WILL BE A SLIGHTLY
BETTER CHANCE FOR ELEVATED STORMS SATURDAY NIGHT AS ISENTROPIC
LIFT SETS UP OVER OUR NORTHERN COUNTIES. HOWEVER, THERE IS STILL
SOME QUESTION AS TO THE DEPTH OF THE MOISTURE RETURN, AND ONLY THE
NAM IS BREAKING OUT PRECIP. THE SREF PROBABILITIES FOR PRECIP ARE
ALSO RATHER LOW, SO WILL JUST KEEP THE SILENT POPS WE HAVE GOING
FOR THE TIME BEING. DECENT MIXING AND INCREASING CLOUDS AND
DEWPOINTS WILL HELP KEEP LOWS SATURDAY NIGHT IN THE MID TO UPPER 40S.

DAYS 3-7...

00Z RUNS OF THE CANADIAN, UKMET, GFS AND ECMWF CONTINUE TO SHOW A
CLOSED UPPER LOW MOVING ONSHORE OVER THE WEST COAST BY 12Z MONDAY
AND THEN OPENING UP AS IT LIFTS NORTHEAST OVER THE CENTRAL ROCKIES
AND ADJACENT HIGH PLAINS ON TUESDAY. THE GFS CONTINUES TO BE THE
MOST PROGRESSIVE IN LIFTING THIS WAVE OUT WHILE THE ECMWF CONTINUES
TO BE THE SLOWEST.  THE CANADIAN AND UKMET ARE IN PRETTY GOOD
AGREEMENT WITH EACH OTHER AND TAKE THE MIDDLE GROUND.  DPROG/DT OF
THE GFS SHOWS IT TO BE FAIRLY CONSISTENT WITH THE PAST FEW RUNS
WHILE THE ECMWF SHOWS A LITTLE MORE SPREAD.  CURRENT FORECAST HAS
THE BEST CHANCE FOR PRECIPITATION ON TUESDAY AND TUESDAY NIGHT WITH
30 POPS PAINTED ACROSS THE CWA. AM HESITANT TO MAKE ANY REFINING
ADJUSTMENTS TO THE FORECAST GIVEN THE CONTINUED MODEL UNCERTAINTY.
THE MODELS DO SEEM TO BE TAKING THE BEST UPPER DYNAMICS FARTHER WEST
WHICH COULD LIMIT THE BEST CHANCES FOR PRECIPITATION TO THE WESTERN
SECTIONS OF THE CWA. PRECIP CHANCES WILL BE DIMINISHING TUESDAY
NIGHT AS THE SYSTEM CONTINUES TO EJECT INTO THE NORTHERN PLAINS.

&&

.AVIATION...

A WEAK COLD FRONT MOVE SOUTH INTO WEST CENTRAL AND SOUTHWEST KANSAS
LATE THIS MORNING AND STALL OUT.  THE FRONT IS FORECAST TO LIFT BACK
TO THE NORTH OF THE AREA LATER TONIGHT. THE ATMOSPHERE WILL BE
FAIRLY DRY SO VFR CONDITIONS ARE EXPECTED TO CONTINUE. HAYS AND
GARDEN CITY WILL SEE A WIND SHIFT TO THE NORTHEAST AS THE FRONT
MOVES IN. WINDS WILL SHIFT BACK TO THE SOUTHEAST AND SOUTH TONIGHT
AS THE FRONT LIFTS BACK TO THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  45  76  48 /   0   0   0   0
GCK  73  41  73  47 /   0   0   0   0
EHA  75  46  77  45 /   0   0   0   0
LBL  77  44  79  46 /   0   0   0   0
HYS  71  42  72  46 /   0   0   0  10
P28  78  46  77  50 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/02/02
Hazardous weather outlook, Apr 9, 4:44 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT FRI APR 9 2010

KSZ030-031-043>046-061>066-074>081-084>090-100945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 AM CDT FRI APR 9 2010 /344 AM MDT FRI APR 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

RELATIVE HUMIDITY VALUES WILL DROP TO AROUND 15 PERCENT SOUTHWEST
OF A JOHNSON TO MEADE LINE THIS AFTERNOON. WINDS ARE MOSTLY EXPECTED
TO REMAIN BELOW 25 MPH...BUT FIRE DANGER COULD STILL BE VERY HIGH
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY OVER WESTERN KANSAS.
SEVERE POTENTIAL IS STILL UNCERTAIN AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.